Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 11, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 15, 1998, 4:20 PM CDT for Henderson County, Warren County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1998, 4:20 PM CDT (21:20 UTC)
- Expired
- Apr 15, 1998, 5:10 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Henderson County, IL, Warren County, IL
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
119 WFUS1 KMLI 152121 RRA TORMLI ILC071-187-152210- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 PM CDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN HENDERSON COUNTY IN WEST CENTRAL ILLINOIS SOUTHERN WARREN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 510 PM CDT * AT 418 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A DEVELOPING TORNADO 10 MILES EAST OF BURLINGTON OR 5 MILES WEST OF MEDIA MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR RARITAN AROUND 425 PM CDT MEDIA AROUND 425 PM CDT SMITHSHIRE AROUND 425 PM CDT KIRKWOOD AROUND 430 PM CDT MONMOUTH AROUND 445 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR JDH/EAH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:00 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Apr 15, 2:00 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT WED APR 15 1998 THE 18Z SURFACE ANALYSIS SHOWED A LOW HAD DEVELOPED OVER CENTRAL KS WITH A WARM FRONT INTO CENTRAL MO. THE RIDGE SAT FROM ND TO AR. AN INITIAL SHORTWAVE NOTED ON WATER VAPOUR AND PROFILER DATA OVER SD/NE WAS SPREADING WARM AIR ADVECTION CLOUDINESS ACROSS IA. ANOTHER SHORTWAVE WAS NOTED OVER EASTERN CO WITH WHAT APPEARS TO BE THE MAIN SHORTWAVE OVER THE FOUR CORNERS REGION...WHICH IS NEAR THE MAIN UPPER LEVEL JET MAX ACROSS AZ/NM. STRONG SOUTHERLY FLOW TO 40KTS WAS INTERSECTING THE WARM FRONT SETTING THE STAGE FOR DEEP CONVECTION IN KS/NE THIS AFTERNOON. OUR MAIN CONCERN FOR TONIGHT IS PRECIPITATION CHANCES AND THEN HYDRO/SEVERE TSRA PROBLEMS FOR TOMORROW. THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED REALITY. THE MODELS AGREE ON BRINGING THE INITIAL TWO SHORTWAVES THROUGH THE MIDWEST TONIGHT WITH INCREASINGLY MOIST SOUTHERLY FLOW AHEAD OF IT. THE KS LOW WILL DEEPEN AND MOVE TO NORTHEAST KS BY MORNING. I BUY THE SLOWER NGM/AVN SOLUTION AS OPPOSED TO THE ETA SOLUTION BECAUSE THESE SOUTHWEST SYSTEMS GENERALLY COME OUT SLOWER THAN PROGGED...AND THIS HAS CERTAINLY BEEN THE PATTERN THIS SPRING. THE ETA IN UNCHARACTERICALLY FAST. THE RESULT TONIGHT WILL BE RAPIDLY INCREASING MOISTURE CONVERGENCE OVER THE WESTERN 2/3S OF IA ALONG A TIGHTENING 850MB BAROCLINIC ZONE. THE WARM FRONT SHOULD MAKE IT TO NORTHERN MO BY 12Z WED. HENCE THE MAIN ACTIVITY TONIGHT WILL BE TO OUR WEST BUT CHANCE POPS ARE WARRANTED FOR EASTERN IA AS THE LOW LEVEL JET QUICKLY SHIFTS EAST BY 12Z. AFTER A QUICK DROP OFF IN TEMPERATURES TONIGHT...THEY WILL STEADY OUT AS HIGHER DEW POINTS AND THICKER CLOUDS MOVE IN. HENCE I FAVOUR A COMPROMISE BETWEEN THE FWC/FAN GUIDANCE IN WHICH THE SURFACE TRAJECTORIES SUPPORT. WEDNESDAY ONE SHORTWAVE WILL MOVE INTO WI WITH YET ANOTHER TO MOVE INTO KS. THE LEFT EXIT REGION OF A 140KT UPPER LEVEL JET WILL PRODUCE STRONG UPPER LEVEL DIVERGENCE ACROSS THE CWA. THE LOWER LEVELS RESPOND WITH A 45KT JET AND RATHER NICE CONVERGENCE ALONG THE WARM FRONT WHICH SHOULD REACH I-80 BY AFTERNOON. DEW POINTS WILL POKE INTO THE UPPER 50S AS THE 500MB COLD POOL STEEPENS THE 700-500MB LAPSE RATES TO 7- 7.5C/KM. AS THESE FEATURES OVERLAP EACH OTHER IN THE WARM SECTOR...SEVERE THUNDERSTORMS WILL DEVELOP...ESPECIALLY SOUTH OF I-80 AND EAST OF THE MS RIVER. LOW/MID LEVEL SHEAR AND STORM RELATIVE HELICITY VALUES FAVOUR ROTATING UPDRAFTS. THERE MAY BE A TORNADO OUTBREAK NEARBY TOMORROW ALONG WITH SUPERCELLS PRODUCING LARGE HAIL. ALONG THE COLD FRONT MORE UNIDIRECTIONAL SHEAR SUPPORTS DAMAGING WIND. IF THE SEVERE THREAT WAS NOT ENOUGH...HYDRO PROBLEMS WILL BE COMPOUNDED BY POTENTIALLY HEAVY RAIN. PRECIPITABLE WATER VALUES WILL BE 200+ PERCENT OF NORMAL. MOISTURE FLUX CONVERGENCE ALONG THE VARIOUS SURFACE BOUNDARIES IS VERY GOOD. SYNOPTIC SCALE UPSIDENCE FROM 8- 16CM/S COMBINED WITH THE LIKELY RELEASE OF POTENTIAL INSTABILITY WILL RESULT IN 1-2 INCH RAIN AMOUNTS TOMORROW ACROSS THE ENTIRE CWA. EVEN IF THE FASTER ETA IS RIGHT...BOTH THE ETA/NGM QPF/S ARE VERY SIMILAR. IN THEIR LOCATIONS. A FLOOD POTENTIAL OUTLOOK WILL BE ISSUED BY OUR OFFICE THIS AFTERNOON OUTLINING THE THREAT AREA AND POTENTIAL CONSEQUENCES. I STRONGLY SUGGEST MENTIONING HEAVY RAIN ACROSS THE ENTIRE CWA FOR TOMORROW FOR THE AFTERNOON ZONE PACKAGE. CID 48/50 DBQ 46/40 MLI 47/40 BRL 50/50 HELGESON
In the hours before
Local storm report, Apr 15, 3:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 PM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
350 PM 2 S HOOPPOLE IL IL TORNADO
04/15/98 HENRY TORNADO IN CORN FIELD NORTH
OF I80 MILE MARKER 34Local storm report, Apr 15, 3:59 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
359 PM CDT WED APR 15 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
350 PM 2 S HOOPPOLE IL IL TORNADO
04/15/98 HENRY TORNADO IN CORN FIELD NORTH
OF I80 MILE MARKER 34The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 3:36 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 49 min |
| Apr 15, 3:53 PM CDT | Tornado Warning | DVN | Bureau, Henry, Whiteside | 32 min |
| Apr 15, 4:25 PM CDT | Tornado Warning | DVN | Bureau | 50 min |
| Apr 15, 5:02 PM CDT | Tornado Warning | DVN | Mercer | 48 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.